← Return to Does anyone suffer from Crohn's or colitis?

Discussion

Does anyone suffer from Crohn's or colitis?

Autoimmune Diseases | Last Active: May 19 1:36pm | Replies (46)

Comment receiving replies
@blu15

Thank you for sharing about your health.. I’m scared about the future with Crohn’s because it’s all new to me.. can anyone go off meds & still be ok ? Like I’ve never had to go on medication only for cholesterol meds.. I do take supplements as well. But they put me on azapriphine! My insurance isn’t the best and that’s what my GI doctor has prescribed for me for now seems to be working not many side effects at this point it’s been 3 weeks. I just worry about long term side effects and quality of life in my future. I’m just worried and so scared at the same time!

Jump to this post


Replies to "Thank you for sharing about your health.. I’m scared about the future with Crohn’s because it’s..."

I know a few people that have had Chrohn's for many years and it doesn't limit them (other than being cognizant of where bathrooms are). Managing stress, diet, and exercise are important. There is a grieving process with illness as well; it hits you physically and emotionally. Collitis flares/inflammation can go into remission. Hopefully your doctor will monitor your progress and adjust your meds as you heal.

Hello, I was diagnosed with severe chronic ulcerative colitis about 29 years ago when I was 40 years old. I saw Dr. William Tremaine at the Mayo Clinic for the official diagnosis after being hospitalized near my hometown in Iowa twice. I was near having to have surgery but he wanted to try one medication first - that was azathioprine along with a moderate dose of Prednisone (for three months to diminish the inflammation). I was started on the lowest dose possible of 50 mg/day. I have maintained that dosage for nearly 29 years. Each new GI doctor doesn't believe it is a therapeutic dose and does a test and sure enough - it is a therapeutic dose for me. I have been in remission for these nearly 29 years. That is not to say that I didn't have a week or two of cramping or a night of diarrhea. This was usually due to something I ate - diet is important. I did not have any side effects - and there are many possible - until this past year. A minor skin cancer and that was taken care of promptly by my dermatologist. Originally, I believe it was not recommended to be on this medication for a long period of time. Then, over time, the medical community changed their opinion on this. Dr. Tremaine told me 29 years ago that I would be on this medication for the rest of my life. So far, that has held. My Medicare won't pay any part of the new biologics and other meds seem to have far greater side effects and cost. All you can do is communicate your side effects and worries to your GI doctor/provider. I have a cousin who could not tolerate the azathioprine and she was prescribed something else. It might take a while and trial and error to find the right medication. I wish you well and I do understand your concerns about taking this or any medication. Big hug to you.

You’ve got this. I’ve been diagnosed over 30 years and it’s difficult. I’ve been on so many drugs and now on Humira. Stress is always a problem for me. I feel better when my stress is controlled. Try reading Mind Your Gut, it should offer some good supportive things to consider.